Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS San Diego, CA

July 31, 2011San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 31, 2011, 12:34 PM PDT for San Diego County, California. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2011, 12:34 PM PDT (19:34 UTC)
Expired
Jul 31, 2011, 1:30 PM PDT
In force
56 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:00 PM PDTHAIL 0.755 Wnw Boulevard, CAESTIMATED PENNY-SIZE HAIL REPORTED BY AN EMPLOYEE OF THE GOLDEN ACORN CASINO AROUND 1 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS56 KSGX 311934
SVRSGX
CAC073-312030-
/O.NEW.KSGX.SV.W.0008.110731T1934Z-110731T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 130 PM PDT

* AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF MOUNT LAGUNA...OR 20 MILES NORTHEAST OF TECATE...AND   
  MOVING NORTH AT 10 MPH. THIS STORM WILL AFFECT INTERSTATE 8 AND
  AREA CAMPGROUNDS.

  THERE IS ALSO A FLASH FLOOD WARNING FOR TORRENTIAL RAIN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF PINE VALLEY BY 100 PM PDT...
  MOUNT LAGUNA BY 105 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3295 11658 3299 11635 3265 11627 3261 11638
TIME...MOT...LOC 1933Z 178DEG 9KT 3279 11638

$$

TARDY
1 follow-up statement
318 
WWUS56 KSGX 312003
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT SUN JUL 31 2011

CAC073-312030-
/O.CON.KSGX.SV.W.0008.000000T0000Z-110731T2030Z/
SAN DIEGO CA-
103 PM PDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LIVE OAK SPRINGS ON I-8...JUST SOUTH OF MOUNT LAGUNA...OR
23 MILES WEST OF OCOTILLO...AND WAS NEARLY STATIONARY WITH ADDITIONAL
STORMS DEVELOPING TO THE NORTH TOWARDS MOUNT LAGUNA.

FLASH FLOODING AND TORRENTIAL RAIN IS LIKELY...ALONG WITH QUARTER SIZE
HAIL AND DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT LAGUNA BY 105 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF NEAR AREAS BETWEEN LAKE CUYAMACA TO LAKE MORENA COUNTY PARK GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE
SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3295 11658 3299 11635 3265 11627 3261 11638
TIME...MOT...LOC 1958Z 178DEG 9KT 3285 11638

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:00 AM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 9:00 AM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN JUL 31 2011

.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTH FLOW ALOFT WILL PRODUCE SHOWERS AND
THUNDERSTORMS THIS MORNING...BUT STAY MAINLY IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. MOISTURE DECREASES
MONDAY AND TUESDAY AND SO WILL THE CHANCES OF MOUNTAIN AND DESERT
THUNDERSTORMS. TUESDAY THROUGH THE REST OF THE WEEK...A WEAK TROUGH
OF LOW PRESSURE TO OUR NORTHWEST WILL BRING DRIER SOUTHWEST FLOW
ALOFT AND GREATER COVERAGE OF NIGHT AND MORNING COASTAL LOW CLOUDS
AND FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK NORTHWARD
THIS MORNING NOW FULLY EXITING SAN DIEGO COUNTY. LOCAL FLOODING CAN
BE EXPECTED ESPECIALLY IN THE HIGH DESERT WHERE THERE IS A FLOOD
ADVISORY THIS MORNING. BY THIS AFTERNOON THIS WAVE PRODUCING ALL
THESE SHOWERS WILL MOVE NORTH OF OUR REGION. WE WILL BE LEFT WITH A
MORE TYPICAL CHANCE OF SHOWERS AND TSTORMS CONFINED TO MOUNTAINS AND
DESERTS. AND LATE THIS EVENING THOSE CHANCES DIMINISH. THE UPPER
HIGH PRESSURE RIDGE TO OUR EAST WILL GET NUDGED VERY SLIGHTLY AWAY
BY A WEAK LOW PRESSURE TROUGH TO OUR NORTH. THIS WILL PRODUCE A
DRYING TREND WITH SOUTHWEST FLOW ALOFT. STILL ENOUGH MOISTURE ON
MONDAY...SO EXPECT SOME MOUNTAIN AND DESERT TSTORMS DURING THE
AFTERNOON. ON TUESDAY AND BEYOND THE FLOW DRIES OUT FOR NO CHANCES.
ALTHOUGH THE NAM MODEL WANTS ANOTHER DAY (TUESDAY) OF AFTERNOON
TSTORMS IN MOUNTAINS AND DESERTS...AND THE EURO MODEL LESS SO. THE
TREND IS CLEARLY DRYING OUT. ALSO THE MARINE LAYER WILL MAKE A
RECOVERY AND REINSTATE THE MORE TYPICAL COASTAL LOW CLOUD
CONFIGURATION. AND THIS PATTERN LOOKS FAIRLY PERSISTENT FOR SEVERAL
DAYS. NEXT WEEK THERE ARE SIGNS OF HIGH PRESSURE BUILDING TO OUR
EAST ONCE AGAIN AND PRODUCING MORE MONSOON FLOW INTO THE REGION.

&&

.AVIATION...
311550Z...COASTAL AREAS TO ABOUT 10 MILES INLAND SCT-BKN LOW CLOUDS
MAINLY SOUTH OF KCRQ. BASES 1300 FT MSL AND TOPS AROUND 2200 FEET
MSL...CLEARING AROUND 19Z. THE LOW CLOUDS WILL RETURN THIS EVENING
AROUND 09Z. OVERNIGHT COVERAGE WILL BE PATCHY DUE TO LARGE AMOUNTS
OF MONSOON MOISTURE AND SOME INSTABILITY ALOFT.

OTHERWISE...ALOFT SCT-BKN CLOUD LAYERS BETWEEN FL100 AND FL250
THROUGH THIS EVENING. MAINLY LIGHT SHOWERS...EXCEPT FOR ISOLATED
THUNDERSTORMS...MAINLY OVER THE COASTAL WATERS AND NORTH OF A LINE
FROM KOKB TO KBUO. LOCAL GUSTY WINDS...LIGHTNING...AND HEAVY RAIN IS
POSSIBLE NEAR THE THUNDERSTORMS.  THE THUNDERSTORMS WILL INCREASE IN
INTENSITY THIS AFTERNOON AND DEVELOP MAINLY IN THE MOUNTAINS AND
DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...     RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY      MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY      MOUNTAINS.

FLOOD ADVISORY FOR THE INLAND EMPIRE...SAN BERNARDINO MOUNTAINS
AND APPLE AND LUCERNE VALLEYS.

&&

PUBLIC...MM
AVIATION...SMALL
Hazardous weather outlook, Jul 31, 5:55 AM PDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 AM PDT SUN JUL 31 2011

CAZ042-043-048-050-055>058-060>062-010100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
555 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE MOUNTAINS
AND DESERTS. FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP...AND ISOLATED FLASH FLOODING IS POSSIBLE. ELSEWHERE...THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING FOR THE MOUNTAINS AND DESERTS.

MARTIN

In the hours before

Special weather statement, Jul 31, 12:07 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1207 PM PDT SUN JUL 31 2011

CAZ058-062-312000-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1207 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL
100 PM PDT...

AT 1205 PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MOUNT LAGUNA...OR 19 MILES
NORTHEAST OF TECATE...MOVING NORTH AT 10 MPH. THE STORM IS
CROSSING I-8 AT THIS TIME.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
CANEBRAKE AND AGUA CALIENTE SPRINGS.

LAT...LON 3300 11652 3296 11617 3270 11632 3271 11650
TIME...MOT...LOC 1906Z 187DEG 12KT 3278 11640

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:19 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 30, 8:50 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego21 hr
Jul 31, 7:56 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Jul 31, 11:02 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino118 min
Jul 31, 12:07 PM PDTSpecial Weather StatementSGXSan Diego53 min
Jul 31, 12:31 PM PDTFlash Flood WarningSGXSan Diego119 min
Jul 31, 1:30 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 31, 3:26 PM PDTSpecial Weather StatementSGXSan Diego64 min
Jul 31, 3:33 PM PDTFlash Flood WarningSGXSan Diego117 min
Jul 31, 3:52 PM PDTSevere Thunderstorm WarningSGXSan Bernardino38 min
Jul 31, 3:59 PM PDTFlash Flood WarningSGXSan Bernardino100 min
Jul 31, 4:20 PM PDTSevere Thunderstorm WarningSGXSan Diego40 min
Jul 31, 4:37 PM PDTFlash Flood WarningSGXSan Diego113 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.